Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2005 May;25(5 Pt 2):8S-18S.

Adverse events associated with sedatives, analgesics, and other drugs that provide patient comfort in the intensive care unit.

Author information

  • 1Division of Pulmonary and Critical Care Medicine, Department of Medicine, Maine Medical Center, Portland, Maine 04102, USA.

Abstract

Since the 2002 publication of multidisciplinary clinical practice guidelines for intensive care unit (ICU) sedation and analgesia, additional information regarding adverse drug events has been reported. Our understanding of the risks associated with these sedative and analgesic agents promises to improve outcomes by helping clinicians identify and respond to therapeutic misadventures sooner. This review focuses on many issues, including the potentially fatal consequences associated with the propofol infusion syndrome, the evolving understanding of propylene glycol intoxication associated with parenteral lorazepam, new data involving high-dose and long-term dexmedetomidine therapy, haloperidol- and methadone-related prolongation of QTc intervals on the electrocardiogram, adverse events associated with atypical antipsychotics, and the potential for nonsteroidal antiinflammatory drugs to interfere with bone healing.

PMID:
15899744
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk